Paracetamol (Acetaminophen) can kill your cat!2 min read time
The next time your cat has a scratch, a cut, a limp, or a fever, keep your paws off the handy paracetamol strip and instead reach for the phone to schedule an appointment with your vet.
The world’s most commonly used (abused), inexpensive, Over-the-counter painkiller is Paracetamol. Self-medicating can cause a range of issues for a human and when it comes to our beloved pets this is compounded by the unintentional use of human doses on tiny pets.
- Paracetamol is one of the most common causes of toxic fatalities among domestic cats, by concerned, well-meaning but uninformed cat parents.
- It can be toxic to them even at a small dose of 10-50 mg per kg.
- Signs of toxicity can occur as soon as 1 to 4 hours post-ingestion.
Signs of paracetamol toxicity -
1. Chocolate brown mucus membranes [gums, inner eyelids, tongue] (methemoglobinemia)
2. Cyanosis (blue tongue)
3. Brown urine, dyspnea (difficulty in breathing)
4. Tachycardia (increased heart rate)
5. Occasional vomiting
6. Swelling of the face, neck and limbs (12 - 48 hrs post ingestion)
Some other signs include: depression, hypothermia (decreased body temperature), ataxia (inability to control movement) and occasionally dilated (enlarged), and unresponsive pupils which can then progress to coma and death.
Reason: Cats lack the enzyme to properly metabolize(process) the drug leading to building up of reactive waste products (metabolites) in their body leading to liver failure, inability of the blood to carry oxygen and anemia.
If your cat does accidentally consume even a single pill, then immediately rush him/ her to a vet to be administered the antidote as needed alongside other supportive therapy.